Driving and insulin 

By law, if you are prescribed insulin, you must tell:

This is because of the risk of having a hypo while you are driving. If you have a hypo, this could cause an accident as you will be slower to react to things while driving. If you don’t tell the DVLA, you could be fined up to £1000, and you could also be prosecuted if you have an accident.

If you only take tablets to manage your diabetes, check with your doctor or diabetes nurse whether you need to tell these organisations.

You should also tell these organisations about any changes in your diabetes or treatment. This includes any complications which might affect your ability to drive safely – for example, if you have a hypo where you needed help from another person.

You can read more on the GOV.UK and nidirect websites.

How to drive safely if you take insulin, gliclazide or glimepiride

Check your blood sugar level less than 2 hours before the start of your journey, and every two hours during the journey.

If your blood sugar level is 5mmol/l or less, you should have some carbohydrate before driving. Some people find it helpful to remember this as ‘five to drive’.

If your blood sugar level is less than 4mmol/l before or during driving, do not drive. This is hypoglycaemia, and you should follow these steps.

  • Stop the vehicle.
  • Switch off the engine, remove the keys from the ignition and move from the driver’s seat.
  • Take some fast acting carbohydrate such as glucose tablets or sweets.
  • Wait 10 minutes, then check your blood sugar level again. If it’s higher than 4, take some longer acting starchy carbohydrate. If you take pancreatic enzymes, don’t forget to take these as well.
  • Do not start driving until 45 minutes after your blood sugar level has returned to above 5mmol/l.

Read more about how to treat hypoglycaemia.

Always take your blood sugar monitor and some fast acting carbohydrate with you when you drive. It’s a good idea to keep an emergency supply of carbohydrate in your car, in case you forget to take some with you.

If you are not sure whether it is safe for you to drive, speak to your doctor or diabetes nurse.

Physical activity if you take insulin

Physical activity can help you feel better and cope with your cancer treatment. Physical activity may affect your blood sugar levels, so if you take insulin, speak to your diabetes team before doing lots of exercise.

If you start to do more physical activity, you may need to change the amount of carbohydrate and/or insulin you have. Your diabetes team can help you with this.

It’s a good idea to monitor your blood sugar levels before, during and after exercise, until you get to grips with the way the exercise affects your blood sugar levels. It also helps to keep a record of your blood sugar levels while you are exercising, to spot any trends. If you find that your blood sugar levels do drop during or after exercise, then always keep hypo treatments with you.

Be aware that your blood sugar levels can keep dropping the day after physical activity.

Eating out if you take insulin 

Eating out can be an important social activity, a chance to see friends and family and do something you enjoy. You can still eat out if you have diabetes, but you may need to change the timing or amount of insulin you take. Speak to your diabetes nurse about this.

If you have larger portions or more fatty foods when you eat out, remember that you may need more pancreatic enzymes. If you take longer to eat your meal or have several courses, you may also need to take more enzymes, and spread them out over the meal. Read more about taking enzymes.

Alcohol and insulin

Talk to your diabetes team about whether you can have a small amount of alcohol, and how much they would suggest as the limit.

Drinking and hypos

Drinking alcohol makes hypoglycaemia more likely. And if you have had too much alcohol, you may not recognise or treat a hypo properly.

Other people can mistake the signs of a hypo for being drunk. It’s important to tell people you are with when drinking alcohol that you have diabetes. You may also want to tell them how to treat a hypo so that they can help you if this does happen.

Things to be aware of when drinking alcohol

  • Never drink alcohol on an empty stomach, or after exercise. Always have some starchy carbohydrate when drinking alcohol.
  • Always carry identification with you, as well as a hypo treatment and your pancreatic enzymes when you are out.
  • Always have a starchy carbohydrate snack, such as cereal or toast, before going to bed if you have been drinking alcohol. Don’t forget to take your pancreatic enzymes with this if you are prescribed them.
  • If you have a sugary drink, your blood sugar level may rise to begin with. But if this drink contains alcohol, your blood sugar level will drop again later.
  • Some alcoholic drinks such as beer, lager and cider contain carbohydrate. They are likely to cause a short-term rise in your blood sugar levels. Drinks such as sweet sherries and liqueurs contain a lot of sugar.
  • Wine, champagne and spirits don’t contain much carbohydrate, and so will cause only a small rise in blood sugar levels – or no rise at all. But they may cause a hypo.
  • Low alcohol wine and beer are high in sugar, so they will make your blood sugar levels rise to begin with, and then fall.
  • If you drink more than the recommended amount, all alcoholic drinks will make your blood sugar levels fall several hours after drinking. This will increase the risk of hypos through the night and into the next day. The NHS website has information about the recommended amount of alcohol.
  • Check your blood sugar levels more often the day after drinking alcohol, as you will still be at risk of hypos.

Monitoring your diabetes

If you have pancreatic cancer and type 3c diabetes, it can be tricky to deal with symptoms and to work out what is causing them. It is a good idea to keep a record so that you and your diabetes team can look back and spot any patterns.

Record:

  • what you have had to eat and drink
  • how much insulin or other medicines you have taken
  • how many pancreatic enzymes you have taken
  • your blood sugar level readings
  • how active you have been
  • any symptoms you have had, such as diarrhoea (runny poo), bloating, tiredness, high temperature, dizziness or pain.

How can illness affect blood sugar levels?

Illness and infections may raise your blood sugar levels, even if you are not eating. The body releases sugar into the blood as it fights infections. The rise in blood sugar levels may mean that you pee more and feel thirsty. If you take tablets for your diabetes, the tablets may not work properly if you are sick or have diarrhoea.

Some medicines, including steroids and chemotherapy, can also raise your blood sugar levels. Speak to your diabetes team about how to manage your blood sugar levels if you are having these treatments.

If you can’t drink enough and become dehydrated (where your body loses more water than it takes in) you may have to go into hospital.

What to do if you are ill

It is important that you follow these steps when you are ill.

  • Keep taking your diabetes medicine.
  • Test your blood sugar levels regularly.
  • Get plenty of rest.
  • Drink plenty of sugar free fluids (3 litres per day).
  • If you can’t eat, try drinking fluids containing carbohydrate such as fruit juice, full sugar carbonated drinks, or milky drinks.
  • Keep taking your pancreatic enzymes when you eat or have milky drinks.

You should also speak to your diabetes nurse if you are unwell, as they can give you advice for your specific situation.

If you are being sick for more than half a day, are not improving, or are unsure what to do, get urgent medical advice from your medical team or NHS 111.

Diabetic ketoacidosis (DKA) and hyperosmolar hyperglycaemic state (HHS)

If you have diabetes, an illness or infection can sometimes cause conditions called diabetic ketoacidosis (DKA) or hyperosmolar hyperglycaemic state (HHS). These happen when blood sugar levels become very high.

They have similar symptoms, which might include:

  • high blood sugar levels
  • feeling very thirsty
  • needing to pee more often
  • feeling tired and sleepy
  • confusion
  • blurred vision
  • stomach pain
  • feeling or being sick
  • sweet or fruity-smelling breath (like nail varnish or pear drop sweets)
  • passing out.

If you are unwell, follow the steps above on what to do when you are ill, to help prevent your blood sugar levels getting too high.

DKA and HHS are both serious conditions that need treating urgently. If you have these symptoms, call 999 for an ambulance, or go to A&E. Tell them you have diabetes.

Ask your diabetes nurse for information about DKA and HHS.

Questions about diabetes?

If you have any questions about managing diabetes and its affects on your life, speak to your diabetes team.

You can also speak to our specialist nurses on our free Support Line with any questions.

Speak to our nurses
Pancreatic Cancer Nurse Jeni Jones

Updated April 2021

Review date April 2023